CSN Login
Members Online: 6

On tamoxifen 'restarted' period after none for 3 years

DebbieLynnC
Posts: 2
Joined: Nov 2012

How concerned should I be with periods restarting after 3 years of none while on tamoxifen? I was diagnosed with stage 2 infiltrating ductal carcinoma over 3 years ago, ER +, her2neu+, had taxotere and carboplatin x6 rounds, and a year of herceptin. Am on tamoxifen x3 years, and have not menstruated since I started chemo, so over 3 years. I am 47. Just started menstruating yesterday, and was a little shocked! Any thoughts on this?

RozHopkins
Posts: 458
Joined: Dec 2010

On Tamoxifen for two years without a period. So had test to see if meno had arrived and was negative. Understand periods could return still, yuk. However, do wonder if you are sure it is a period and not a bleed which should be checked. Just in case I would ask oncol.

disneyfan2008
Posts: 5332
Joined: Oct 2010

what is your age? go through menopause?

I had just gone one full year without periods...after being on tamoxifen for about 3-4 yrs i started to bleed. I ended up with totaly hysterctomy due to enlarged uterus...

Denise

DebbieLynnC
Posts: 2
Joined: Nov 2012

I am not sure honestly if it is a "period" or a bleed, seems like a period, but since I have not had one in >3years it is hard to say! My oncologist said the chemo put me in menopause, but it could just be a chemopause and my cycles could come back. That was 3 years ago! She tests my estrogen levels and I am still making enough estrogen to keep me on the tamoxifen instead of changing to an aromitase inhibitor. But my gyn has said my estrogen levels were low enough she doubted I would come out of the chemopause and was ready to call me in menopause! Even though i am only 47. So I called the gyn today, and she wants to do an ultrasound to check out my uterus for signs out hypertrophy. So I guess I am hoping it is a period at this point, and not a uterine issue related to the tamoxifen. I am going to stay positive over the weekend and see the gyn for the ultrasound on Tuesday.

Thanks!

DebbyM's picture
DebbyM
Posts: 3294
Joined: Oct 2009

Please see your gynecologist!

CypressCynthia's picture
CypressCynthia
Posts: 3953
Joined: Oct 2009

My periods started back up after about two years of tamoxifen and I was still on it. But safest thing is to see your gyn and let him/her check it out.

New Flower
Posts: 3979
Joined: Aug 2009

Please see your gynecologist to confirm that you are having a period. Any bleeding while on Tamoxifen needs to be checked

disneyfan2008
Posts: 5332
Joined: Oct 2010

When after years of NO period and started to bleed on friday night i was in DR office Monday am..

Denise

SIROD's picture
SIROD
Posts: 2122
Joined: Jun 2010

Into my fourth treatment of chemotherapy, I stopped having periods. I was 47 years old. I started on Tamoxifen as soon as chemo was over. My period never returned. Four years later I had a recurrence and stopped Tamoxifen and went on Arimidex. Five weeks on Arimidex, I began what looked like to me a period. I saw my gynecologist who did an endometrium biopsy (negative) and took a blood test called FSH (Follicle stimulating hormone). This told me that I was in menopause. I continued to have what looked like periods for the next 2 years. I had many endometrium biopsies which were all negative and every now and then my gyn doc tried another FSH. I was still menopausal.

My gynecologist and oncologist should have known about Tamoxifen and enlarged uterus. I no longer have these two doctors.

After another bad bout of bleeding, I had a vaginal ultra sound which showed the endometrium to be very thick. My primary care found me a great gynecologist who did a D&C. The results were "Endometrial hyperplasia with polyps". A polyps would let loosenfrom the lining and resulted in what looked like a period. I was glad my cancer was slow growing. Since I was no longer on Tamoxifen, I had no problems.

My suggestion is to see your gynecologist for an endometrium biopsy and also an FSH.

Tamoxifen does cause in some women endometrial cancer.

Best,

Doris

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network